Certain drugs, when taken in combination with exposure to ultraviolet rays (i.e. sunlight) cause an abnormal skin reaction known as drug-induced photosensitivity. This type of reaction can occur when a photosensitizing medication is either applied to the skin, taken orally or injected. Drug-induced photosensitivity affects men and women of all ages and ethnicities. In addition to medications, certain cosmetic products and ingredients in sunscreens, as well as certain plants, can increase the skin's sensitivity to ultraviolet rays (UV).
UV rays are divided into three categories: UVA, UVB and UVC. Photosensitivity reactions are mainly caused by exposure to UVA rays and not UVB rays which are primarily responsible for sunburns. Exposure to artificial light (sunlamps) can also trigger this type of skin reaction. In fact, tanning beds emit 95% of UVA rays.
There are several types of photosensitivity reactions including phototoxic and photoallergic reactions. Most drug-induced photosensitivity reactions are phototoxic. Photoallergic reactions are quite rare and only appear in a minority of individuals who are predisposed.
UV rays activate the photosensitizing drug which causes direct damage to adjacent tissue. The result is a painful, exaggerated sunburn reaction that usually occurs within minutes to hours. Damage is usually confined to areas of exposed skin only. In more severe reactions, vesicles and bullae may develop. The scope of the reaction varies based on the amount of drug in the bloodstream and the intensity of the UV exposure.
A photoallergic reaction is an immune response (defensive) that occurs when UV light alters the structure of the drug. The reaction is usually delayed, occurring 24 to 72 hours after exposure to the UV rays. It manifests itself as eczema or urticaria and is often accompanied by itching. The reaction is localized and confined to areas exposed to sunlight but can also spread to non-exposed areas. Unlike phototoxic reactions, only a very small amount of medication is needed to trigger a reaction. Most photoallergic reactions are caused by products that are topically applied on the skin (creams, ointments...) rather than products that are taken orally or injected.
Prevention is the best protection against photosensitivity reactions. The use of sunscreen as the only preventive measure is not enough. In fact, protective clothing should be worn and exposure to UV rays should be avoided as much as possible.
- Avoid sun exposure, particularly between 10 a.m. and 4 p.m., when the sun's rays are at their strongest.
- Do not use tanning beds, they are a source of artificial UV rays.
- Wear good quality anti-UV sunglasses and cover the skin with protective clothing and a wide brim hat. Opt for long shirts and pants made of fabrics that are thick, tightly woven and dark.
- Use sunscreen with SPF 30 or more and that offers adequate broad spectrum UVA protection. To make the right choice, opt for products that bear the Canadian Dermatology Association (CDA) logo or speak to a pharmacist.
- Consult your doctor or pharmacist if you develop a skin reaction caused by a medication you are taking.
- When starting a new treatment, ask the pharmacist if the drug is a known photosensitizing drug and if you must use preventive measures.